Valium is the most famous brand name for the generic benzodiazepine medication, diazepam. This class of sedative anti-anxiety medications were developed in the 1930s and became widely prescribed in the 1950s. By the 1980s, abuse of these medications was being addressed directly, as they were among the most widely prescribed types of substances in the United States.
In general, benzodiazepines work on the gamma-Aminobutyric acid (GABA) receptors in the brain. This is the same way that intoxicants like alcohol work. Valium is a long-acting benzodiazepine medication, approved by the U.S. Food and Drug Administration (FDA) in 1963. It is sometimes used to alleviate withdrawal symptoms associated with alcohol use disorder, but this medication itself is also associated with substance abuse. Between 2000 and 2010, there was a 570 percent increase in people seeking evidence-based treatment to overcome abuse of benzodiazepines like Valium.
Valium is widely abused for several reasons, and one of these is because the body quickly becomes tolerant to the presence of the medication. Once tolerance develops, people who take Valium regularly to ease anxiety, insomnia, or panic disorders may begin to take more because they are worried they will not be able to manage these conditions without this drug. Some people also mix Valium with drugs like opioids or alcohol to increase the intoxication from the primary drug, which increases their risk of overdose and death; it can also increase their tolerance for sedative drugs.
A tolerance that develops for benzodiazepine drugs like Valium is a widely documented phenomenon. Most doctors do not prescribe Valium for longer than a few weeks, with the maximum recommended prescription timeline being four months. Taking Valium for longer than a few months will greatly increase the risk of becoming tolerant to the drug’s effects, so it will no longer alleviate anxiety, panic, or insomnia.
If you feel like you need to keep taking Valium or you have a hard time quitting your prescription, it is important to speak with your doctor to get help. Additionally, if you take Valium regularly but find that you quickly feel like you need to take a larger dose to get the same level of anxiety relief or restful sleep, you may be developing tolerance. You need to get help from your prescribing physician to manage this issue.
Typically, benzodiazepine tolerance occurs to the milder side effects, such as:
- Motor coordination impairment
It is good to develop a tolerance to these side effects, as long as you continue to experience relief from anxiety or insomnia throughout your prescription. Reducing your sedation while the drug is active in your body can help you feel more awake and functional during your average day.
However, developing a tolerance for the primary effects of the drug also occurs, and this is less useful for people who need anti-anxiety medications more than on an as-needed basis. This may indicate that you need a break from benzodiazepines like Valium, or you should seek behavioral treatment instead.
Signs of Tolerance to Valium
The main sign that you are developing a tolerance to benzodiazepines is reduced effectiveness. This can occur in a month or two, or it can begin within the first week of taking the drug. This depends on the size of the Valium dose you received, and it can also depend on many other factors like genetics, personal health, family history of substance abuse or mental illness, and other risks.
Regardless, tolerance will develop faster than with other classes of drugs, so Valium quickly becomes less effective. Tolerance develops the fastest to these aspects:
- Sedative effects (for feeling calm)
- Hypnotic effects (for falling asleep)
- Anticonvulsant effects (to reduce seizure risk)
The sleep-assisting effects are lost the fastest, which are followed by the loss of anxiety-reducing effects. Losing these effects means that benzodiazepines like Valium can quickly become ineffective. Another sign that you have developed tolerance is taking more of the drug — either taking your prescribed dose more often or taking a larger dose without consulting a doctor first.
This typically occurs because people who take Valium to regulate anxiety, panic, or insomnia think of the drug as a miracle that helps them to rest and make their lives easier. This positive reinforcing effect — not just rapid relief for immediate problems, but the improvement in mental functioning over time — can lead to compulsive behaviors by triggering the reward system twice. People who take Valium regularly have a tough time giving it up because they worry that without it, they will feel anxious again, suffer panic attacks, or not be able to sleep.
Unfortunately, withdrawal symptoms can mimic the conditions that Valium is designed to manage. In fact, rebounding back into these conditions can feel worse if you experience withdrawal symptoms from developing a physical dependence on the drugs as you become more tolerant of them. Withdrawal symptoms may include:
- Mood swings
- Insomnia or sleep disturbances
- Panic attacks
Another sign that a Valium user has developed tolerance to the medication is if they begin to experience breakthrough withdrawal symptoms, or a return or rebound of the original condition, like anxiety, through the standard prescription dose. If the individual does not self-medicate by upping their own dose or taking a second drug to ease these symptoms, they can become very uncomfortable. They need help managing their anxiety or insomnia with behavioral therapies in addition to a short-term regimen of Valium.
If You Think You Need a Break from Valium…
If you have taken Valium for a long time because of a prescription, you may consider taking a break from this medication so that you can understand if your insomnia or anxiety is being managed well with behavioral treatments. Medicating sleep for a long time is not recommended, while treating anxiety requires both medication as needed and counseling to treat the condition on a long-term basis. Tapering off Valium with your doctor’s help is recommended after a few weeks so that you can see if behavioral treatment is working.
However, if you abuse benzodiazepines like Valium, you need a detox program to help you safely end your physical dependence on the drug. Then, entering an evidence-based rehabilitation program will help you to understand compulsive behaviors and how to better manage them in the future to avoid substance abuse.
Misuse or abuse of benzodiazepines, including Valium, means your body is at risk of developing serious conditions such as a seizure disorder if your dose continues to rise as your tolerance increases. Get medical help to prevent this.